Advertising

Super-strength ecstasy warning as more Islanders react to drug

News | Published:

UP to three super-strength batches of ecstasy are available on Jersey’s streets, health experts have warned, as more Islanders have been treated in Hospital for reactions to the party drug.

(25632501)

The latest warning about MDMA tablets – stamped with Ninja Turtle and Donkey Kong logos – comes ahead of Jersey’s largest music festival this weekend. Thousands of people are expected to attend the Weekender festival in Trinity on Saturday and Sunday.

Dr Susan Turnbull, the Island’s medical officer of health, warned that people were playing ‘Russian roulette’ with their lives by taking MDMA. States police teams are working ‘proactively’ to target the supply of drugs, the force says.

Former Grainville student Ashleigh Green (29) died last week following a severe reaction to the drug. His death came days after authorities had warned of another strain of MDMA, branded with a Skype logo, that is still believed to be on the Island’s streets. The tablets are thought to be up to three times stronger than regular MDMA.

A spokeswoman for the Health Department has confirmed more people were treated for adverse reactions to drugs over the bank holiday weekend, with ‘up to four’ people requiring Hospital treatment. A more specific figure could not be released for data protection reasons. Several others, including one 19-year-old who attended a rave at L’Etacquerel Fort, were treated for adverse MDMA-related reactions earlier this month.

Drug awareness group Weekend Welfare said they were aware of Donkey Kong and Ninja Turtle or Purple Turtle tablets in Jersey. Warnings about both strains were also sounded at last weekend’s Creamfields festival in Cheshire.

A spokesman for the Weekender festival said they had a strict, no-tolerance policy on drugs, adding that security staff were entitled to search all ticket-holders and their belongings at any time.

Dr Turnbull said: ‘When you take ecstasy, or any other illicit drug, you are playing Russian roulette with your life. You have no way of being sure what is in a tablet or how strong it is. Ecstasy, and other similar psychoactive drugs, can affect the body’s temperature control. Dancing in a hot atmosphere also increases the risk of overheating which can be deadly.’

Simba Kashiri, acting team manager of the Alcohol and Drug Service, said: ‘We do not condone drug use as the use or misuse of illicit substances continues to carry risks. However, we are aware that some will continue to use substances despite known risks and would urge those that do to follow harm reduction advice.’

Jack Maguire

By Jack Maguire
author

Advertising

Top Stories

Advertising

More from the JEP

Advertising

UK & International News